Pennsylvania, 2019Flash Flooding and Damaging Wind in Pennsylvania, September 1 to 2, 2019
September 1 to 2, 2019 · NWS PBZ · 8 events in 2 counties and zones
Urban flooding and isolated strong wind associated with thunderstorms occurred the night of September 1st (early morning September 2nd) as a shortwave passed across the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Urban flooding and isolated strong wind associated with thunderstorms occurred the night of September 1st (early morning September 2nd) as a shortwave passed across the Ohio River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 1, 6:39 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 1, 6:39 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019
.SYNOPSIS...
A crossing trough will bring another round of showers and
thunderstorms to the region through tonight. A weak front will
continue to provide scattered showers and storms for Labor Day.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7pm update...showers and some storms continue to blossom across
portions of the area. Some development is closely associated with
the shortwave trough moving through Ohio. The development further
east may be more closely associated with a combination of low-level
destabilization, orographic lift and low-level moisture convergence.
With the cloud cover and time of day, do not expect most, if not
all, of the area to reach convective temperatures. This will make it
difficult for parcels to reach the positive energy aloft. This is
leading me to believe that the severe threat is becoming more
isolated. Higher surface dewpoints continue to slowly overspread the
region from the south, so heavy downpours remain a concern. The good
news is that, so far, forward speed on the cells is fast enough to
keep the risk for flash flooding at a minimal.
Lessening instability and the arrival of the mid-level trough axis
should decrease shower/storm coverage by 06Z, although the presence
of a weak cold front/surface trough should be enough to keep at
least scattered showers going through most of the night.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The weak surface feature will cross on Monday, with a continued
threat of scattered showers and storms. Upper support and wind
shear will be weaker than today however, keeping a lid on the
coverage and intensity of precipitation. Heavy rain parameters like
PWAT and warm cloud depth become less favorable with time as well,
suggesting a decreasing heavy rain threat.
A few showers may linger southeast of Pittsburgh into Monday
evening, but high pressure will otherwise lead to a dry period for
Monday night and Tuesday. Temperatures just a bit above climatology
can be expected for this period.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Low chances of showers and thunderstorms return during the Tuesday
night/Wednesday period as the next shortwave trough and its cold
front pass through. The surface low will remain north of the Canadian
border along with the better upper support, and have continued with
low PoPs for the most part.
High pressure will then dominate underneath northeast CONUS
troughing, bringing mostly dry weather along with below-normal
temperatures, although a disturbance may approach by the end of the
extended period. The model consensus continues to keep any impacts
from Hurricane Dorian off to the east.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A broken line of thunderstorms is currently across eastern Ohio as of
2330Z. This line is expected to move east, providing at least a brief
drop in visibilities, although ceiling should remain VFR. Cannot rule
out some isolated strong wind gusts with the storms, and issued a
COR after the initial TAF issuance to put gusts up to 20 kt with the
storms as they move through. Behind the line of storms, expect
ceilings to fall around sunrise, with MVFR/IFR ceilings forecast at
all locations. Showers will be more scattered overnight after the
initial line moves through this evening, and shower activity should
ramp up again tomorrow afternoon at most locations. Did not have
enough confidence at this time to put in a VCTS mention, although
there will certainly be some thunderstorms across the area with the
exiting upper-level shortwave.
.Outlook...
Flight conditions are likely to improve Tuesday as high pressure sits
over the Ohio River Valley. A cold front moving across the Great
Lakes Wednesday is likely to bring restrictions.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Sep 1, 4:43 AM EST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
543 AM EDT Sun Sep 1 2019
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-020945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
543 AM EDT Sun Sep 1 2019
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind is expected to be the main hazard. Locally
heavy rain could also result in isolated flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-PAZ009-016-023-074-076-WVZ510>514-020945-
Garrett-Forest-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
543 AM EDT Sun Sep 1 2019
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 5:42 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
642 PM EDT Sun Sep 1 2019
OHZ048-057-058-012330-
Guernsey-Coshocton-Muskingum-
642 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON AND
NORTHEASTERN MUSKINGUM COUNTIES...
At 642 PM EDT, a strong thunderstorm was located near New Concord, or
9 miles east of Zanesville, moving northeast at 25 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Cambridge... New Concord...
Pleasant Grove... Plainfield...
Norwich... Chandlersville...
Bridgeville... Otsego...
Boden... Birmingham...
Salt Fork State Park... Kimbolton...
This includes the following highways...
Interstate 70 in Ohio between mile markers 157 and 178.
Interstate 77 in Ohio between mile markers 46 and 59.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4032 8166 4029 8162 4022 8162 4022 8151
4014 8139 3984 8180 3996 8198
TIME...MOT...LOC 2242Z 220DEG 21KT 3996 8183Special weather statement, Sep 1, 6:32 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
732 PM EDT Sun Sep 1 2019
OHZ041-PAZ020-WVZ001-020000-
Columbiana-Beaver-Hancock-
732 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA...NORTHWESTERN
BEAVER AND NORTHERN HANCOCK COUNTIES...
At 731 PM EDT, a strong thunderstorm was located over Calcutta, or
over East Liverpool, moving northeast at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
East Liverpool... Wellsville...
Beaver... Calcutta...
Ohioville... Midland...
Chester... Industry...
Patterson Township... Newell...
Bridgewater... Fallston...
This includes Interstate 376 in Pennsylvania between mile markers 32
and 38.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4057 8064 4066 8069 4078 8038 4070 8029
TIME...MOT...LOC 2331Z 236DEG 26KT 4065 8058
Special weather statement, Sep 1, 6:39 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019
OHZ050-PAZ020-WVZ001-020015-
Jefferson-Beaver-Hancock-
739 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...SOUTHWESTERN
BEAVER AND HANCOCK COUNTIES...
At 739 PM EDT, a strong thunderstorm was located near New Cumberland,
or near Weirton, moving northeast at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Toronto... New Cumberland...
New Manchester... Empire...
Stratton... Tomlinson Run State Park...
Raccoon Creek State Park...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4062 8051 4051 8043 4048 8050 4048 8052
4047 8052 4039 8070 4051 8080
TIME...MOT...LOC 2339Z 230DEG 24KT 4049 8068Special weather statement, Sep 1, 6:45 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
745 PM EDT Sun Sep 1 2019
OHZ041-PAZ020-020015-
Columbiana-Beaver-
745 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA AND NORTHWESTERN
BEAVER COUNTIES...
At 745 PM EDT, a strong thunderstorm was located near Lisbon, or near
Wellsville, moving northeast at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
East Palestine... Calcutta...
Rogers... Beaver Creek State Park...
Negley...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4077 8042 4065 8073 4073 8080 4085 8052
4085 8049
TIME...MOT...LOC 2345Z 235DEG 28KT 4069 8071Special weather statement, Sep 1, 7:19 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
819 PM EDT Sun Sep 1 2019
PAZ007-008-020045-
Venango-Mercer-
819 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO
COUNTIES...
At 818 PM EDT, a strong thunderstorm was located 8 miles north of
Grove City, moving northeast at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Franklin... Sugarcreek...
Stoneboro... Seneca...
Polk... Sandy Lake...
Kennerdell... Jackson Center...
Barkeyville... Utica...
Cranberry Township... Maurice K Goddard State Park...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 123 and 129.
Interstate 80 in Pennsylvania between mile markers 21 and 27.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4118 8012 4134 8021 4152 7981 4127 7966
TIME...MOT...LOC 0018Z 245DEG 25KT 4127 8011
Special weather statement, Sep 1, 7:32 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
832 PM EDT Sun Sep 1 2019
PAZ013-014-020-020100-
Butler-Lawrence-Beaver-
832 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND
WEST CENTRAL BUTLER COUNTIES...
At 832 PM EDT, a strong thunderstorm was located over Ellwood City,
or 7 miles north of Beaver Falls, moving northeast at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Beaver Falls... Ellwood City...
Meridian... Zelienople...
Patterson Township... Big Beaver...
New Beaver... West Mayfield...
Ellport... Prospect...
Plain Grove Township... Koppel...
This includes the following highways...
Pennsylvania Turnpike between mile markers 3 and 18.
Interstate 79 in Pennsylvania between mile markers 89 and 106.
Interstate 376 in Pennsylvania between mile markers 31 and 33.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4073 8037 4091 8048 4106 8009 4086 7996
TIME...MOT...LOC 0032Z 244DEG 24KT 4086 8030
Flash Flood, Beaver
- When
- September 1, 8:09 PM EST to 9:00 PM EST
- Where
- Beaver County, South Hgts to 0.32 mi ENE of South Hgts
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.580, -80.230
A 911 Call Center reported flooding at Route 65 and 4th Street.
Flash Flood, Allegheny
- When
- September 1, 9:30 PM EST to 11:55 PM EST
- Where
- Allegheny County, 0.87 mi SW of Ben Avon to 0.85 mi SSW of Ben Avon
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 40.490, -80.060
Near 680 Union Ave Ext, 6 feet of water on the road with stalled vehicles and rescues.
Thunderstorm Wind, Allegheny
- When
- September 1, 10:51 PM EST
- Where
- Allegheny County, 1.05 mi E of (Pit)gtr Pittsburgh
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.480, -80.210
A 59 mph wind gust measured at Pittsburgh International Airport.
Flash Flood, Allegheny
- When
- September 1, 11:00 PM EST to 11:55 PM EST
- Where
- Allegheny County, 0.52 mi W of Leetsdale to 0.05 mi SW of Leetsdale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 40.570, -80.210
Ohio River Blvd and Ferry Street flooded.
Flash Flood, Allegheny
- When
- September 1, 11:40 PM EST to September 2, 1:40 AM EST
- Where
- Allegheny County, 1.57 mi NE of Crafton to 1.54 mi NW of Option
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.444, -80.006
The 10th Street Bypass flooded.
Flash Flood, Allegheny
- When
- September 1, 11:45 PM EST to September 2, 1:45 AM EST
- Where
- Allegheny County, 0.69 mi N of Option to 0.8 mi N of Option
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 40.440, -79.980
Boulevard of the Allies closed near Gist Street due to flash flooding.
Flash Flood, Allegheny
- When
- September 1, 11:57 PM EST to September 2, 1:57 AM EST
- Where
- Allegheny County, 0.36 mi NE of Crafton to 0.22 mi E of Crafton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 40.434, -80.026
Saw Mill Run Blvd between Cane and Woodruff flooded.
Flash Flood, Allegheny
- When
- September 2, 1:20 AM EST to 2:30 AM EST
- Where
- Allegheny County, 1.26 mi WSW of Mt Lebanon to 0.82 mi E of Woodville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.370, -80.050
Water rescue at Greenhurst Drive, 2 vehicles trapped in waist deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 4, 20195 deaths · 13 events
- Heat in Arizona, September 1 to 2, 20195 deaths · 4 events
- Rip Current in North Carolina, September 1, 20191 death · 1 event
- Wildfire in Washington, September 1, 20191 death · $10,000 · 1 event
- Flooding in South Dakota, September 1 to 30, 2019$2.1 million · 10 events
- Dust Storm and Damaging Wind in Arizona, September 1, 2019$1.0 million · 2 events
- Flash Flood and Flood in Illinois, September 1, 2019$100,000 · 3 events
- Damaging Winds in Arizona, September 1, 2019$100,000 · 56 kt wind · 2 events
- Damaging Wind in Arizona, September 1, 2019$100,000 · 59 kt wind · 1 event
- Flash Flooding in California, September 1 to 2, 2019$77,000 · 2 events
- Damaging Winds in Arizona, September 1, 2019$70,000 · 61 kt wind · 2 events
- Flash Flood and Dust Storm in California, September 1 to 2, 2019$52,000 · 68 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852367, 852368, 852374, 852369, 852370, 852371, 852372, 852373.